Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2020, 3:35 PM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 3:35 PM MDT (21:35 UTC)
- Expired
- May 23, 2020, 4:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Sioux County, NE, Goshen County, WY
The radar
The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:45 PM MDT | HAIL 0.75 | 5 W Torrington, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2587 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -114 m²/s²
- 0-3 km storm-relative helicity
- -150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824
WUUS55 KCYS 232135
SVRCYS
NEC165-WYC015-232215-
/O.NEW.KCYS.SV.W.0005.200523T2135Z-200523T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
335 PM MDT Sat May 23 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Sioux County in the Panhandle of Nebraska...
Central Goshen County in southeastern Wyoming...
* Until 415 PM MDT.
* At 335 PM MDT, a severe thunderstorm was located over Veteran, or
10 miles southwest of Torrington, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Torrington, Lingle, Fort Laramie, Yoder, Jay Em, Fort Laramie
National Historic Site, Veteran and Hwy 85 At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4181 10434 4193 10460 4256 10452 4222 10373
TIME...MOT...LOC 2135Z 208DEG 23KT 4197 10433
HAIL...1.50IN
WIND...60MPH
$$
Hammer3 follow-up statements
860
WWUS55 KCYS 232151
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
351 PM MDT Sat May 23 2020
NEC165-WYC015-232215-
/O.CON.KCYS.SV.W.0005.000000T0000Z-200523T2215Z/
Sioux NE-Goshen WY-
351 PM MDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHWESTERN SIOUX AND CENTRAL GOSHEN COUNTIES...
At 351 PM MDT, a severe thunderstorm was located near Lingle, or near
Torrington, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Torrington, Lingle, Fort Laramie, Jay Em, Fort Laramie National
Historic Site and Hwy 85 At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4196 10422 4211 10457 4256 10452 4222 10373
TIME...MOT...LOC 2151Z 205DEG 25KT 4213 10426
HAIL...1.00IN
WIND...60MPH
$$
Hammer351
WWUS55 KCYS 232206
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
406 PM MDT Sat May 23 2020
NEC165-WYC015-232215-
/O.CON.KCYS.SV.W.0005.000000T0000Z-200523T2215Z/
Sioux NE-Goshen WY-
406 PM MDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WEST CENTRAL SIOUX AND NORTHEASTERN GOSHEN COUNTIES...
At 406 PM MDT, a severe thunderstorm was located 11 miles northeast
of Lingle, or 12 miles north of Torrington, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jay Em and Hwy 85 At Dry Rawhide Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4211 10417 4221 10445 4251 10441 4227 10385
TIME...MOT...LOC 2206Z 208DEG 24KT 4224 10416
HAIL...1.00IN
WIND...60MPH
$$
Hammer405
WWUS55 KCYS 232214
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
414 PM MDT Sat May 23 2020
NEC165-WYC015-232224-
/O.EXP.KCYS.SV.W.0005.000000T0000Z-200523T2215Z/
Sioux NE-Goshen WY-
414 PM MDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SIOUX AND
NORTHEASTERN GOSHEN COUNTIES WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
LAT...LON 4211 10417 4221 10445 4251 10441 4227 10385
TIME...MOT...LOC 2214Z 208DEG 23KT 4228 10413
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:20 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 23, 2:20 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 220 PM MDT Sat May 23 2020 .SHORT TERM...(This evening through Sunday night) Issued at 220 PM MDT Sat May 23 2020 Convection initiating over se Wy as an upper shortwave approaches the area from western Wy. Expect this activity to continue increasing over the plains through this evening, aided by a cool front which will pass across the CWA this evening. Some severe storms possible with the most likely area over far east Wy into the panhandle, where a severe tstm watch has been issued. Should see storm build into a line early this evening as they progress across the Panhandle. Activity should exit the panhandle later this evening with cooler air building in behind the front. Chilly temps out west tonight with mins falling close to 30 degrees. Sunday will be cooler with scattered showers as the main upper trough moves slowly across the area with even a little snow over the higher peaks through Sunday evening. Another cool night Sunday night as a surface high settles over Wyoming behind the departing upper trough. .LONG TERM...(Monday through Saturday) Issued at 220 PM MDT Sat May 23 2020 A generally drier and warmer weather pattern expected over the CWA next week as an upper ridge builds over the western CONUS. A few weak shortwaves may ride through the ridge and across the region especially later in the week which will bring widely scattered showers and storms at that time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1134 AM MDT Sat May 23 2020 VFR anticipated at all terminals to start the next 6 hour period. Low clouds should dissipate over the northern Nebraska Panhandle the next 1-2 hours ahead of the developing TS/VCTS expected later this afternoon and evening. Fluctuations at terminals between MVFR and VFR can be expected when VCTS and TS occur. Looking at short term hi-res models for VCSH and associated convection to start near the 19Z- 20Z time, moving from southwest to northeast. Amendments may be necessary in the event that convection begins to bow out and form a cluster by afternoon and evening. Expect gusty winds 15-25 knots at times, with the NE Panhandle terminals experiencing up to 30 knot wind gusts by 0Z. && .FIRE WEATHER... Issued at 220 PM MDT Sat May 23 2020 Scattered to numerous showers and thunderstorms are expected to move across the plains into this evening before ending. A cold front will also move across the area this evening bringing cooler conditions tonight through Sunday. Scattered showers are still expected Sunday with some snow over the higher peaks. Drier conditions are then expected to set in beginning Monday with temperatures warming. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RE LONG TERM...RE AVIATION...BW FIRE WEATHER...RE
Hazardous weather outlook, May 23, 3:19 AM MDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 319 AM MDT Sat May 23 2020 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 240930- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-Central Laramie County- East Laramie County- 319 AM MDT Sat May 23 2020 This hazardous weather outlook is for the western Nebraska Panhandle...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms will develop along and ahead of a surface front moving into southeast Wyoming this afternoon. Strong to severe thunderstorms will be possible, especially along and east of a line from Douglas to Cheyenne. The primary hazards will be hail up to the size of ping pong balls and damaging wind gusts of 60 mph or higher. Heavy rainfall may lead to localized minor flooding. The thunderstorms will weaken later this evening. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated afternoon and early evening thunderstorms will be possible Sunday and again late next week. Severe weather is not expected. .Spotter information statement... Spotter activation may be required between 1 PM this afternoon and 9 PM this evening. WYZ103>106-109>117-240930- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 319 AM MDT Sat May 23 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms will develop along and west of the Laramie Range this afternoon. Gusty winds and small hail will be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Snow showers will develop over the higher elevations Sunday through Monday morning. A couple inches of snow is likely above 8500 feet. Isolated afternoon and early evening thunderstorms will be possible late next week. Severe weather is not expected. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, May 23, 1:57 PM MDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Cheyenne WY 157 PM MDT Sat May 23 2020 WYZ118-119-232030- Central Laramie County WY-East Laramie County WY- 157 PM MDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 230 PM MDT... At 156 PM MDT, Doppler radar was tracking a strong thunderstorm near Hillsdale, or 13 miles northeast of Cheyenne. This storm was nearly stationary. Penny size hail will be possible with this storm. Locations impacted include... Hillsdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4118 10460 4130 10468 4145 10451 4123 10437 TIME...MOT...LOC 1956Z 232DEG 3KT 4126 10457 Hammer
Special weather statement, May 23, 2:22 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Cheyenne WY 222 PM MDT Sat May 23 2020 WYZ108-232115- Goshen County WY- 222 PM MDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOSHEN COUNTY UNTIL 315 PM MDT... At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Meriden Rest Area, or 34 miles south of Torrington, moving northeast at 10 mph. Nickel size hail will be possible with this storm. This storm will remain over mainly rural areas of south central Goshen County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4157 10437 4157 10454 4176 10446 4169 10413 TIME...MOT...LOC 2022Z 208DEG 10KT 4161 10443 Hammer
Special weather statement, May 23, 2:52 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Cheyenne WY 252 PM MDT Sat May 23 2020 WYZ107-108-232130- East Platte County WY-Goshen County WY- 252 PM MDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND EAST CENTRAL PLATTE COUNTIES UNTIL 330 PM MDT... At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Slater, or 23 miles southeast of Wheatland, moving northeast at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Yoder, Veteran and Slater. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4174 10457 4182 10476 4206 10467 4194 10425 TIME...MOT...LOC 2052Z 204DEG 10KT 4181 10463 Hammer
Special weather statement, May 23, 2:57 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
257 PM MDT Sat May 23 2020
WYZ118-119-232145-
Central Laramie County WY-East Laramie County WY-
257 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE COUNTY UNTIL
345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gun Barrel, or 26 miles northeast of Cheyenne, moving
east at 15 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Albin and Gun Barrel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4140 10447 4156 10423 4156 10413 4138 10406
4125 10406 4122 10441
TIME...MOT...LOC 2057Z 256DEG 12KT 4133 10435
HammerSpecial weather statement, May 23, 3:27 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Sat May 23 2020
WYZ108-232215-
Goshen County WY-
327 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 415
PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Veteran, or 14 miles southwest of Torrington, moving northeast at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Torrington, Lingle, Yoder and Veteran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.
LAT...LON 4193 10461 4235 10444 4216 10407 4201 10406
4181 10434
TIME...MOT...LOC 2127Z 212DEG 20KT 4193 10439
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:57 PM MDT | Special Weather Statement | CYS | Laramie | 33 min |
| May 23, 2:22 PM MDT | Special Weather Statement | CYS | Goshen | 53 min |
| May 23, 2:52 PM MDT | Special Weather Statement | CYS | Goshen | 38 min |
| May 23, 2:57 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| May 23, 3:15 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 45 min |
| May 23, 3:27 PM MDT | Special Weather Statement | CYS | Goshen | 48 min |
| May 23, 3:53 PM MDT | Special Weather Statement | CYS | Banner, Kimball | 37 min |
| May 23, 4:13 PM MDT | Special Weather Statement | CYS | Sioux | 47 min |
| May 23, 4:23 PM MDT | Special Weather Statement | CYS | Sioux | 52 min |
| May 23, 4:31 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 44 min |
| May 23, 5:03 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 42 min |
| May 23, 5:29 PM MDT | Special Weather Statement | CYS | Box Butte | 46 min |
| May 23, 5:46 PM MDT | Special Weather Statement | CYS | Cheyenne | 44 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.